CSN Login
Members Online: 9

Painful lump in vein used for IV

MrsMB2
Posts: 8
Joined: May 2011

I was wondering if anyone had a lump developed in their veins. I had surgery almost 3 weeks ago and I have this painful lump a few inches up from were the IV was placed. I think it has actually been moving upward in my arm. Can this be dangerous?

Noellesmom
Posts: 1304
Joined: Aug 2010

Dangerous? Well, it depends.

Sometimes the medication they use is just tough on the veins - sometimes they don't use the right size "needle" and damage is done.

And, sometimes, a blood clot forms but we don't usually see those. They are sneaky, insidious little things that may or may not cause pain.

My mom used to get these lumps when they would say they "blew a vein" and it would be forever more unusable.

Nothing is worth worrying about when you can call your doctor and go in for a look see. That's what I would do, Mrs. MB2.

Hondo's picture
Hondo
Posts: 5812
Joined: Apr 2009

It does not sound dangerous to me but if you any concerns about it call your doctor and talk to one of the nurses there.

Wishing you well
Hondo

Misty35
Posts: 24
Joined: Mar 2011

This happened with Neil's last chemo session, the Dr. told him it was a clot, but would go away...but it did cause him some discomfort

adventurebob's picture
adventurebob
Posts: 691
Joined: Jun 2010

Hi Mrs. MB2,
I had a similar experience where the contrast from a PET/CT was injected into a vein already hinky from Cisplatin. Hurt like hell and then clotted up and locked my arm into a 90 degree bend for about a week. My doc had me giving myself Lovenox injections for a couple weeks as a precaution against the clot going to my lungs. It did break it up fast and I had no further complications though I had a few more clots from additional Cisplatin treatments. Have you talked to your doc about this? A CT scan of the area would be appropriate.

Bob

adventurebob's picture
adventurebob
Posts: 691
Joined: Jun 2010

Hi Mrs. MB2,
I had a similar experience where the contrast from a PET/CT was injected into a vein already hinky from Cisplatin. Hurt like hell and then clotted up and locked my arm into a 90 degree bend for about a week. My doc had me giving myself Lovenox injections for a couple weeks as a precaution against the clot going to my lungs. It did break it up fast and I had no further complications though I had a few more clots from additional Cisplatin treatments. Have you talked to your doc about this? A CT scan of the area would be appropriate.

Bob

MrsMB2
Posts: 8
Joined: May 2011

Well, I was somewhat concerned, so I made an appointment with my family doctor. He thought it was phebitis but scheduled a sonogram to rule out a clot, which was my main concern since I will be flying this coming weekend. I had the sonogram and indeed it was a clot but he said it was superficial so no need to worry. Not so bad news after all....

Hondo's picture
Hondo
Posts: 5812
Joined: Apr 2009

Glad that it was nothing, now you can rest a little and not worry.

Take care
Hondo

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network